Q. My sister's seizure is almost 80% under control. Is it still necessary to take high dose medicine?

Answered by
Dr. Ashok Kumar Choudhary
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 31, 2016 and last reviewed on: Feb 22, 2021

Hi doctor,

I would like to start by thanking you for the advice you may provide. This is regarding my sister, who is 16 years old. When she was younger, we noticed she would have these moments where she would just blank out. There were no body movements or other concerns, she would just zone out for a few seconds. When we told her PTP these concerns, he played it off as her just being a kid and zoning us out. But as time went on, we knew it was not that.

We found her a new PTP and he did refer us out to a neurologist. Before four months, we were told that she had petit mal seizures. We did notice that when she had a seizure she would say huh and what. But, that was all that changed and she would sometimes just zone out and just repeat this even if nobody was talking to her. The doctor wanted to start her with Ethosuximide 250 mg pill one in the morning and one at night. We noticed a great improvement. She still had the small seizures, but they were greatly cut down. But, she began to feel very tired, sleepy and would get headaches.

On her next visit the doctor was not satisfied with the results. He said we would have to keep raising the amount of pills until she was 100% seizure free. But, I have read that some neurons are fine with an 80% improvement. Which is correct? I told him about her side effects, but he said it was normal. It would now be two pills in the morning and one at night. This is where we came to see some trouble. Her headaches began to make her cry. She started to fall asleep in class and would get just want to be left alone. We called the doctor, but we just got the nurses who said they will leave a note for him and get back to us. He never calls and would talk to us during her next appointment. As we could not like seeing her suffering, my mom told her to just go back to her one pill in the morning and one at night. She is still sleepy, but was not crying over headaches.

On her next visit the doctor was under the assumption that she had continued taking the three pills. His concern was if that had eliminated her seizures, which had not. Just like when she was taking two pills, in the beginning, the seizures were drastically cut back, but they were still there. He decided to put her in Lamotrigine 25 mg. He said to go back to two Ethosuximide pills and when she finished what she had left to start on Lamotrigine. Then, her finals week came along. She was sleeping less and was always studying. One day, with everything going on she forgot to take her medication. The next morning at around 9, she still had not had the chance to take her morning pill when she had her first ever tonic-clonic seizure. Can this happen from not taking medication for one day? We took her to the ER. They ran some test and was told everything was fine and asked her to follow-up with her neurologist.

I called the doctor and once again got the nurse. And was told while reading the notes, it seemed like he had wanted her to start her Lamotrigine pills while still finishing up on her Ethosuximide. They said they started her with 25 mg of Lamotrigine just to see if she did not develop a dangerous rash, but if not they would up her Lamotrigine dose. She had to take Ethosuximide until she ran out and would just continue taking Lamotrigine. She would be eliminating two 250 mg of Ethosuximide for one 25 mg of Lamotrigine. Will randomly cutting two Ethosuximide do her any harm? When I told my sister this she refused to even touch Lamotrigine. She has pretty worked up from the ER scare and says she does not want to go back if she gets the dangerous rash.

She is currently taking two Ethosuximide. I have noticed we are back to about one small seizure throughout the course of a day or two. Since the neurologist told us she had to be 100 perfect seizure free, my mom was thinking of following the neurologist's request to have her take three pills, since with two she is still getting some seizures. But, she was wondering if instead of two in the morning and one at night can she take one in the morning and two at night? This way, if she feels sleepy she is at home and not school and can go to sleep. My dad also read Omega 3 is good. But he got supplements at claim to have 2,000 mg. Is that too much? I know this is a lot of information, but I really need some sort of guidance. This situation is stressing our whole family. Once again thank you for everything.

#

Hi,

Welcome to icliniq.com.

I read your query and understand your concerns.

  • First of all I like to inform you that 100% seizure control is the norm and no neurologist will sit back calmly when there is just 80% improvement as said by you. This is because every instance of seizure damages some part of the brain and it cannot be kept on going when we have significant risk.
  • Now, regarding tonic-clonic seizures, I do not think the medications are responsible for causing the first instance of tonic clonic seizures.
  • Petit mal epilepsy has a tendency to secondary generalizations and I think this could be the possible explanation. The second explanation could be poor control of seizures over a long time and not to mention the untreated period before you got referred to a neurologist.
  • Regarding the dose of Omega 3 and other questions, especially the medications, I request you to post the following details. Her weight, height, serum lipid profile, latest as well as first EEG (if available), brain imaging report- CT or MRI, a video of the recent seizure episode and any other information which you did not mention and relevant.

Revert back with the details to a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 


Related Questions:
Ibuprofen

The rare severe symptoms include GI bleeding, cardiac arrest, seizures, respiratory depression, decreased heart rate, liver problems, etc ...   Read full

What Exactly Is Epilepsy?

Epilepsy has trademark symptoms of seizures ... A seizure is a sudden rise in electrical activity of the brain ...   Read full

Are my symptoms a side effect of Epanutin?

.. symptoms that you are explaining could result from drugs like Epanutin (Phenytoin). I suppose you should mention this to your doctor and let them evaluate if you could be shifted to other antiepileptic drugs like Valproic acid. For further informa...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


COVID-19 Vaccines
A COVID-19 vaccine provides acquired immunity against the new Coronavirus. Read the article to know everything about the...  Read more»
The Perils of Social Media Addiction
Social media addiction affects both physical and mental health. Read this article to know more.  Read more»
COVID-19 - Second Wave
The second wave of COVID-19 is a red flag. Read more to know about the precautionary measures.  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.